Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Antimicrob Chemother. 1992 Aug;30(2):141-7.

Ciprofloxacin and Clostridium difficile-associated diarrhoea.

Author information

  • 1Central Microbiological Laboratories, Western General Hospital, Edinburgh UK.

Abstract

Recent reports have implicated ciprofloxacin as a cause of Clostridium difficile-associated diarrhoea. This problem was examined in three ways. First, the MIC of ciprofloxacin for C. difficile was determined. The MIC range was 8-32 mg/L, with C. difficile were 'treated' with ciprofloxacin and clindamycin in a test-tube, and the growth of C. difficile monitored. The clindamycin-treated emulsions supported growth of C. difficile, while the ciprofloxacin-treated and control emulsions did not differ significantly and failed to support the growth of C. difficile. Finally, 213 patients on ciprofloxacin monotherapy were investigated. Twenty-nine patients were given ciprofloxacin as treatment for diarrhoea, while a further 15 patients developed diarrhoea while being treated. None of these 44 patients harboured C. difficile. Faecal samples from 73 of the remaining 169 patients who did not have or develop diarrhoea were investigated for C. difficile, but none was positive. It was concluded that ciprofloxacin is unlikely to promote C. difficile-associated diarrhoea.

PMID:
1399923
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for HighWire
    Loading ...
    Write to the Help Desk